Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 487, NWS Birmingham, AL

August 27, 2000Barbour County, Bullock County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 27, 2000, 1:34 PM CDT for Barbour County, Bullock County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2000, 1:34 PM CDT (18:34 UTC)
Expired
Aug 27, 2000, 2:30 PM CDT
In force
56 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Barbour County, AL, Bullock County, AL

The radar

The Ft Rucker radar (KEOX), 59 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 12:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 271834
SVRBHM
ALC005-011-271930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT SUN AUG 27 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA
  BULLOCK COUNTY IN SOUTHEAST ALABAMA

* UNTIL 230 PM CDT

* AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF MIDWAY...MOVING SOUTHEAST AT
  20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTH
CENTRAL BARBOUR COUNTY AND RURAL NORTHEASTERN BULLOCK COUNTY.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW! FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:08 AM CDT, 10 hours 26 minutes earlier.

Area forecast discussion, Aug 27, 3:08 AM CDT, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
308 AM CDT SUN AUG 27 2000

SATELLITE LOOPS SHOWING SHORTWAVE MOVING ACROSS THE OHIO AND
TENNESSEE VALLEYS THIS MORNING.  RADARS SHOWING CONVECTION MOVING
SOUTHEAST JUST CLIPPING THE NORTHEAST CORNER OF THE AREA.

MODELS IN GENERAL AGREEMENT OF MOVING SHORTWAVE SOUTHEAST ACROSS
THE CAROLINAS AND GEORGIA THROUGH PERIOD.  AT THE MOMENT WILL OPT
FOR SCATTERED PERCENTAGES ACROSS MOST OF THE AREA FOR TODAY.  WILL
KEEP SMALL PROBABILITIES IN FOR THE EVENING HOURS ACROSS THE
NORTHERN SECTIONS OF THE AREA.  SMALL PROBABILITIES TO CONTINUE IN
THE SOUTH PARTS OF THE FORECAST AREA FOR THE NIGHTTIME HOURS.

AT THE SURFACE, COLD FRONT MOVES OVER NORTHERN COUNTIES THROUGH
MONDAY MORNING. ALTHOUGH WEAK THIS SHOULD PROVIDE AS A FOCUS FOR
CONVECTION ON MONDAY.

PRELIMINARIES...
HSV EB 090/071 092/070 093 65422
BHM BB 093/073 093/071 094 65422
MGM BB 097/072 096/073 096 65422=

.BHM...NONE.

In the hours before

Special weather statement, Aug 27, 8:12 AM CDT, 5 hours 22 minutes before
ALZ001>038-040>050-271800-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 AM CDT SUN AUG 27 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THERE IS A SLIGHT RISK OF SEVERE WEATHER IN THE EASTERN HALF OF
NORTHERN AND CENTRAL ALABAMA...MAINLY ALONG AND EAST OF THE
INTERSTATE 65 CORRIDOR...THROUGH THIS EVENING.  SCATTERED SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE ACROSS THE WESTERN HALF OF THE AREA...
BUT SHOULD REMAIN BELOW SEVERE LIMITS.  AN UPPER LEVEL IMPULSE WILL
MOVE SOUTHEASTWARD OVER THE STATE...SPREADING THUNDERSTORMS SOUTHWARD
AS THE DAY PROGRESSES.  THE MAIN THREAT FROM THE STORMS WILL BE
STRONG GUSTY WINDS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN
ALERT FOR POSSIBLE ACTIVATION.
Special weather statement, Aug 27, 1:28 PM CDT, 6 minutes before
ALZ001>038-040>050-272100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT SUN AUG 27 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THERE IS A SLIGHT RISK OF SEVERE WEATHER, MAINLY OVER THE EAST
CENTRAL, AND SOUTHERN PORTIONS OF THE AREA, THROUGH THE REMAINDER OF
THE AFTERNOON,AND INTO THE EVENING. RAIN COOLED AIR LIES OVER
NORTHEAST ALABAMA, AND THE BOUNDARY SEPARATING THIS COOLER AIR AND
HOT, UNSTABLE, AIR TO THE SOUTH, WILL BE THE FOCUS FOR SEVERE
WEATHER. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS.  SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE OVER NORTH ALABAMA, BUT THESE
ARE NOT EXPECTED TO BECOME SEVERE.

A SEVERE THUNDERSTORM WATCH WAS IN EFFECT FOR THE SOUTHEAST PART
OF THE AREA UNTIL 6 PM.  ELSEWHERE, STORM SPOTTERS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD ALSO REMAIN ALERT FOR POSSIBLE
ACTIVATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:32 PM CDTSevere Thunderstorm WarningBMXMontgomery, Pike58 min
Aug 27, 12:40 PM CDTSevere Thunderstorm WarningBMXRussell65 min
Aug 27, 1:08 PM CDTSevere Thunderstorm WarningBMXBibb37 min
Aug 27, 1:43 PM CDTSevere Thunderstorm WarningBMXBibb32 min
Aug 27, 1:54 PM CDTSevere Thunderstorm WarningBMXShelby36 min
Aug 27, 2:07 PM CDTSevere Thunderstorm WarningBMXRussell38 min
Aug 27, 2:18 PM CDTSevere Thunderstorm WarningBMXCoosa27 min
Aug 27, 2:35 PM CDTSevere Thunderstorm WarningBMXMontgomery25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.